Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1588  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (90 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed3567    
    Printed95    
    Emailed0    
    PDF Downloaded206    
    Comments [Add]    
    Cited by others 2    

Recommend this journal


 


 
LETTERS
Year : 2007  |  Volume : 53  |  Issue : 2  |  Page : 145

An unusual cause of colitis


Department of Medicine, Medical College, Thiruvananthapuram, Kerala - 695 011, India

Correspondence Address:
J N Panicker
Department of Medicine, Medical College, Thiruvananthapuram, Kerala - 695 011
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.32221

Rights and Permissions




How to cite this article:
Panicker J N, Philip J. An unusual cause of colitis. J Postgrad Med 2007;53:145

How to cite this URL:
Panicker J N, Philip J. An unusual cause of colitis. J Postgrad Med [serial online] 2007 [cited 2019 Oct 14];53:145. Available from: http://www.jpgmonline.com/text.asp?2007/53/2/145/32221


Sir,

Oral nonsteroidal anti-inflammatory drugs (NSAIDs) are known to produce a host of gastrointestinal side-effects.[1] We report a case of colitis of unknown cause that was subsequently linked to mefenamic acid use.

A 67-year-old lady presented with periumbilical colicky pain of eight days duration. Three days into the illness, she developed watery semisolid stools and one day later noticed hematochezia. There was no tenesmus or constitutional symptoms such as fever and the stools were not associated with foul odor or pus. There was no recent exposure to antibiotics. Abdominal and per rectum examination was normal. Hemogram, biochemical examination, plain X-ray and ultrasound scan of abdomen were normal. Stools were grossly blood tinged and semisolid and microscopy showed erythrocytes and neutrophils. No ova or cysts were seen and stool culture was negative for bacterial growth. Colonoscopy revealed multiple superficial ulcers with irregular margins in the descending and sigmoid colon. No growth or diverticuli were observed. In spite of optimal investigations, the cause of colitis could not be determined and the clinical status worsened. History was reviewed and revealed that she had been started on mefenamic acid eight days prior to onset of diarrhea. In view of the temporal association between mefenamic acid use and diarrhea and absence of any other etiological factors, the possibility of mefenamic acid colitis was considered. Symptoms subsided within 72h of cessation of mefenamic acid. She continued to be symptom-free at follow-up and colonoscopy after two months was normal.

The most tenable diagnosis on the background of temporal association between symptom onset and use of mefenamic acid, its resolution with drug cessation and continued symptom-free period at follow-up was colitis secondary to mefenamic acid use. Other causes were ruled out by relevant investigations. NSAIDs produce an array of abnormalities in the gastrointestinal system. Though initially due to direct epithelial injury, subsequently inhibition of constitutional cyclo-oxygenase enzyme (COX-1) results in reduced synthesis of prostaglandins, thus making the mucosa prone to injury.[1] Intestinal injury manifests as enterocolitis, ulcerations, perforations, diaphragms and strictures.[1] NSAIDs may induce relapse in patients with quiescent ulcerative colitis.[1],[2] Though colitis has been reported following use of most NSAIDs, mefenamic acid and flufenamic acid have been specifically incriminated. Of newly diagnosed cases of colitis, 10% may be related to NSAID use and patients taking NSAIDs have five times more chances of developing colonic inflammation than the general population.[1],[3] Colitis usually affects the geriatric population, without gender predilection.[2],[4] Any region of the colon may be affected. Interval between NSAIDs exposure and symptom onset is highly variable and may vary from two days to four months.[1],[2] Symptoms may vary from watery diarrhea to dysentery, depending on the extent of mucosal damage. It may also be associated with significant weight loss.[1] NSAIDs-induced colitis is essentially a diagnosis of exclusion and other causes should be ruled out. Establishing the temporal association between medication use and symptoms, as was done in our patient, is crucial. Colonoscopy will only support the diagnosis and may show diffuse ulcerations.[2] Histopathology reveals various patterns of involvement including eosinophilic, collagenous, pseudomembranous and nonspecific colitis.[1] Ischemic colitis has also been described.[2] Though symptoms are relieved by cessation of medications, they may recur if reintroduced.[1],[2] This case report emphasizes the importance of history taking when evaluating a patient with colitis. It highlights the role of NSAIDs, especially mefenamic acid, as a cause of colitis and demonstrates full reversibility after drug cessation.

 
 :: References Top

1.Cryer B. Nonsteroidal anti-inflammatory drugs and gastrointestinal disease. In : Feldman M, Sleisenger MH, Scharschmidt BF, editors. Sleisenger and Fordtran's Gastrointestinal and Liver Disease: Pathophysiology/ Diagnosis/ Management, 6th ed. WB Saunders Company: Philadelphia; 1998. p. 343-54.  Back to cited text no. 1    
2.Sartor RB, Murphy ME, Rydzak E. Miscellaneous inflammatory and structural disorders of the colon. In : Yamada T, Alpers DH, Powell DW, Owyang C, Silverstein FE, editors. Textbook of Gastroenterology, 2nd ed. JB Lippincott Company: Philadelphia; 1995. p. 1819.  Back to cited text no. 2    
3.Evans JM, McMahon AD, Murray FE, McDevitt DG, MacDonald TM. Non-steroidal anti-inflammatory drugs are associated with emergency admission to hospital for colitis due to inflammatory bowel disease. Gut 1997;40:619-22.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Cappell MS. Colonic toxicity of administered drugs and chemicals. Am J Gastroenterol 2004;99:1175-90.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]



This article has been cited by
1 The potential and promise of mefenamic acid
Nevio Cimolai
Expert Review of Clinical Pharmacology. 2013; 6(3): 289
[Pubmed] | [DOI]
2 drug induced colitis: review article [les colites médicamenteuses: revue de la littérature]
gaïes, e. and ouanes, l. and trabelsi, s. and salouage, i. and klouz, a. and daghfous, r. and lakhal, m.
therapie. 2010; 65(3): 249-253
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow